My name is Scott Smith and I am 24 years old. I have had Type 1 Diabetes for 21 years which has been generally well controlled with insulin injections. I also have Celiac Disease (diagnosed at age 20), an unstable thyroid (has gone to hyperactivity then hypothyroidism on two occasions**), and probable delayed digestion (gastroparesis).
Despite all this, my diabetes is generally pretty well controlled with insulin injections. I also follow a strict gluten-free diet. However in past years, many events which I cannot explain have made it almost impossible control my blood sugars for significant periods of time.
While my bolus-carb ratio and basil insulin rates are generally stable, I have entered periods of time where I will begin having numerous severe lows that do not seem to be related to insulin intake. At these times I have had to cut back my insulin intake between 60 and 100%, yet this may not even stop the lows. These periods of lows will usually result in one or more hypoglycemic episodes in which I can consume an indefinite amount of fast acting carbohydrates (or even self-inject glucagon), yet the hypoglycemia will still progress to the point of me losing consciousness. This has always been accompanied by a grand-mal seizure event.
I have had four hypoglycemic seizure events in the past nine months, all requiring hospitalization. Two of these ‘seizure-lows’ occurred in less than 24 hours.
These periods of lows generally last six to ten days, after which my insulin requirements will slowly come back to normal and the lows will stop. However, the onset of these periods is generally instant, and I will have to immediately cut back almost all insulin intake just to stay conscious during the lows.
While I have had tests confirming that I have delayed digestion, I find it very difficult to believe these events are simply the result of gastroperesis, both due to the duration of the lows, and the fact that these ‘digestion problems’ are not constant. (any other time a simple glass of juice, pop, or glucose tablets will cure my low within minutes) I have had these ‘seizure-lows’ at times when I had consumed multiple meals, and over 300 grams of fast acting carbohydrate, yet had not taken ANY insulin in up to 24 hours. The fact that an inter-muscular injection of glucagon didn’t reverse the low also makes this difficult to understand.
While I have recovered from many of the ‘seizure-lows’ without needing IV glucose, my sugar will drop again very quickly, and I will continue having severe lows for many days after this point.
Many of these periods of lows, can be linked with times of increased physical or mental stress and anxiety.
**During both periods of hyperthyroidism, radiation uptake scans showed I did not have Graves disease.
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?